New campaign raises awareness about dangers of illicit fentanyl
BATON ROUGE, La. (WAFB) - The Louisiana Department of Health has launched a campaign to raise awareness about deadly overdoses involving fentanyl.
The campaign is being launched during National Fentanyl Awareness Day on Tuesday, May 9. Gov. John Bel Edwards also proclaimed Tuesday, May 9, as Fentanyl Awareness Day in Louisiana.
Just two milligrams of Fentanyl can lead to a deadly overdose. Accidental deaths from overdoses have spiked in Baton Rouge in the last decade, with the deadly opioid accounting for the vast majority of them.
“This is the worse I’ve ever seen it,” said Tonja Myles.
She has been an advocate for more than 20 years. Through her movement, “No Judgement, No Stigma,” she and a team work to eradicate the shame around mental health and substance use disorder.
Outreach efforts within the last three years have proven to be effective, canvassing more than 350 locations, distributing more than 750 Narcan packs, and now having a social media reach of more than 75,000 followers.
“It does not discriminate from the curbside to the country club,” added Myles.
Among the volunteers on Fentanyl Awareness Day was Rosalynn Thyssen.
“I know what it is like to lose someone who has so much life ahead of them,” said Thyssen.
She is a professor and registered nurse. She said she just wants to use her experiences and expertise to inform her community about the dangers of fentanyl.
“There is so much strength in just one drop. As a nurse, I’m nervous when I’m administering it. The fact that it is in the community, there is no control. Anybody can put it in anything,” explained Thyssen.
As part of the campaign, public service announcements will be aired on radio stations. Information will also be shared on the Louisiana Department of Health’s social media accounts.
Officials said the campaign is specifically meant to raise awareness about fentanyl in illicit drugs and in counterfeit pills that are often marketed as legitimate prescription drugs. The fentanyl-laced pills are being marketed online and on social media, officials added.
Counterfeit pills and other illicit substances laced with fentanyl were involved in the deaths of more than 1,000 Louisiana residents in 2022.
Deaths related to fentanyl have also spiked in recent years. Fentanyl was involved in 64.9% of suspected drug-related deaths in the year 2022. In comparison, 41.1% of deaths involved fentanyl in the year 2019.
Health experts said it is very difficult to tell whether an illicit drug or a counterfeit prescription pill contains fentanyl. Experts added that fentanyl can cause an opioid overdose in extremely small quantities. Only two milligrams can lead to a deadly overdose.
The Louisiana Department of Health released the below information about overdoses and the steps that someone can take to respond to an overdose:
Opioid overdose is life-threatening and requires immediate emergency attention. Look for the following signs if someone appears to be suffering from an overdose:
- Face is extremely pale and/or feels clammy to the touch
- Body goes limp
- Fingernails or lips have a purple or blue color. For people with darker skin, their fingernails or lips may be gray or paler than usual
- Vomiting or making gurgling noises
- Cannot be awakened or are unable to speak
- Breathing or heartbeat slows or stops
Know what to do if someone is experiencing an overdose
- If you suspect someone is experiencing an overdose, call 911 immediately. (Louisiana’s Good Samaritan Law states that a person in need of medical assistance because of a drug overdose cannot face prosecution or penalty for possession of a controlled substance or paraphernalia.)
- If the victim is not breathing adequately, then start rescue breathing (1 breath every 5 seconds) and/or chest compressions (100-120 per minute), based on the rescuer’s training.
- If available, administer naloxone (Narcan) and stay with the victim.
Know what naloxone is, where to get it, and how to administer it
- Naloxone, also known under the brand name Narcan, is a life-saving medication approved by the Food and Drug Administration (FDA) to prevent opioid overdose.
- Many pharmacies carry naloxone in Louisiana. You can get it from a pharmacy without a prescription. Narcan is covered by Medicaid.
- Naloxone is administered as a nasal spray or by intravenous injection.
- Naloxone works by rapidly blocking the effects of opioids and can restore normal breathing within 2 to 3 minutes in a person whose breathing has slowed, or even stopped, as a result of opioid overdose.
- However, naloxone only works to reverse opioid overdose in the body for 30 to 90 minutes. Many opioids remain in the body longer than that, making it possible for a person to still experience the effects of an overdose after a dose of naloxone wears off.
- Fentanyl and fentanyl analogues are not “naloxone resistant.” More than one dose of naloxone may be required when more potent opioids like fentanyl are involved.
- Naloxone will not harm someone if they are overdosing on drugs other than opioids, so it is always best to use it if you think someone is overdosing.
Click here to report a typo.
Copyright 2022 WAFB. All rights reserved.